Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 209, NWS Dodge City, KS

June 20, 2004Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 20, 2004, 3:32 AM CDT for Ford County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2004, 3:32 AM CDT (08:32 UTC)
Expired
Jun 20, 2004, 4:30 AM CDT
In force
58 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Ford County, KS

The radar

The Dodge City radar (KDDC), 5 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.5 hours before the alert went out and 1 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

252 
WUUS53 KDDC 200832
SVRDDC
KSC057-200930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
332 AM CDT SUN JUN 20 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORD COUNTY IN SOUTHWEST KANSAS.

* UNTIL 430 AM CDT

* AT 327 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR DODGE CITY...
  MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHERN FORD COUNTY...
  DODGE CITY...
  FT. DODGE...
  SPEARVILLE...
  FORD...
  WINDTHORST...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3789 10012 3767 10014 3758 9961 3784 9958
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:23 AM CDT, 9 minutes earlier.

Area forecast discussion, Jun 20, 3:23 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
323 AM CDT SUN JUN 20 2004

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES TODAY ARE CHANCES OF SEVERE THUNDERSTORMS THIS
AFTERNOON THEN A SEVERE MCS TONIGHT WITH HEAVY RAINFALL POTENTIAL.

CURRENT MCS IS MARGINALLY SEVERE WITH ONLY A FEW WARNINGS AND THIS
IS EXPECTED TO MOVE EAST OF THE AREA AFTER 15Z. THEN WARM FRONT
WILL MOVE INTO SOUTHWEST KANSAS THIS AFTERNOON WITH VERY UNSTABLE
AIRMASS. VERY WARM 700MB TEMPS WILL ALSO ADVECT INTO SOUTHWEST
CORNER AND MAY PUT A LID ON CONVECTION THIS AFTERNOON. THE CAP SHOULD
BREAK ELSEWHERE BY LATE AFTERNOON ON THE NOSE OF WARM ADVECTION AND
VICINITY OF WARM FRONT FROM AROUND GARDEN CITY TO DODGE CITY AND
PRATT, THEN BECOME A SEVERE MCS BY EARLY EVENING WITH THE POTENTIAL
FOR HEAVY RAINFALL IN THE NORTHERN COUNTIES OF OUR CWA. WILL HAVE A
20 POP FOR SOUTHWEST CORNER JUST IN CASE THE SOMETHING BREAKS THE
CAP, THEN HAVE THE BEST CHANCES IN THE EAST AND NORTHEAST FROM LATE
AFTERNOON INTO THE EVENING. THERE IS ALSO A POTENTIAL OF A TORNADO
OR TWO ALONG THE WARM FRONT LATE AFTERNOON TO EARLY EVENING BEFORE
THE MCS BECOMES DOMINANT. (MCS EQUALS MESOSCALE CONVECTIVE COMPLEX).

FOR MONDAY LOOK FOR THE COLD FRONT TO GO THROUGH DODGE BY 12Z THEN
MEDICINE LODGE LATER IN THE MORNING WITH A FEW LINGERING
THUNDERSTORMS. SKIES SHOULD BECOME PARTLY CLOUDY IN THE AFTERNOON
WITH ANOTHER CHANCE FOR THUNDERSTORMS LATE IN THE FAR SOUTHWEST
CORNER. WILL THEN KEEP A CHANCE FOR THUNDER IN THE SOUTHWEST CORNER
ON MONDAY NIGHT AS WELL.

DAYS 3-7...

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 81 63 79 59 / 50 60 00 00
GCK 81 62 78 56 / 50 50 00 00
EHA 90 61 80 59 / 20 20 30 30
LBL 90 63 80 59 / 30 30 30 30
HYS 77 62 78 58 / 60 99 00 00
P28 82 66 81 64 / 60 50 40 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

06
Hazardous weather outlook, Jun 19, 2:05 PM CDT, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
205 PM CDT SAT JUN 19 2004

KSZ030-031-043>046-061>066-074>081-084>090-201100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
205 PM CDT (105 PM MDT) SAT JUN 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP IN EASTERN COLORADO LATE THIS AFTERNOON
AND TO MOVE INTO WESTERN KANSAS AFTER SUNSET. UNSEASONABLY COOL AND
STABLE AIR IN THE LOWER LEVELS OF THE ATMOSPHERE WILL PERSIST, AND
THE THUNDERSTORMS WHICH MOVE INTO KANSAS THIS EVENING ARE NOT
EXPECTED TO BE SEVERE, BUT MAY PRODUCE UP TO THREE QUARTERS OF AN
INCH OF RAINFALL OVERNIGHT IN A FEW LOCATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH MOST OF THE WEEK
WITH SCATTERED THUNDERSTORMS PRIMARILY DURING THE NIGHTTIME HOURS. A
FEW OF THESE THUNDERSTORMS COULD BE SEVERE. HAIL AND HIGH WINDS WILL
BE THE MAIN THREATS, ALTHOUGH HEAVY RAINFALL COULD PRODUCE LOCAL
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

18

In the hours before

Local storm report, Jun 20, 1:48 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
148 AM CDT SUN JUN 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0115 AM     HAIL             5 W SCOTT CITY          38.48N 101.00W
06/20/2004  0.75 INCH        SCOTT              KS   LAW ENFORCEMENT

&&

06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 12:58 AM CDTSevere Thunderstorm WarningDDCFinney, Kearny77 min
Jun 20, 1:28 AM CDTSevere Thunderstorm WarningDDCScott47 min
Jun 20, 2:08 AM CDTSevere Thunderstorm WarningDDCFinney67 min
Jun 20, 6:27 PM CDTSevere Thunderstorm WarningDDCMorton48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.